"Nov. 2, 2012 -- Safety steps taken in the wake of the fungal meningitis outbreak have worsened drug shortages, raising questions about whether the U.S. must choose between the safety and the availability of crucial medicines.
Special attention must be given to recognizing the signs and symptoms of overdosage, especially during the initial screening and dose-titration phase of treatment, but also during re- introduction of LIORESAL INTRATHECAL after a period of interruption in therapy.
Symptoms of LIORESAL INTRATHECAL Overdose
Drowsiness, lightheadedness, dizziness, somnolence, respiratory depression, hypothermia, seizures, rostral progression of hypotonia and loss of consciousness progressing to coma of up to 72 hr. duration. In most cases reported, coma was reversible without sequelae after drug was discontinued. Symptoms of LIORESAL INTRATHECAL overdose were reported in a sensitive adult patient after receiving a 25 mcg intrathecal bolus.
Treatment Suggestions for Overdose
There is no specific antidote for treating overdoses of LIORESAL INTRATHECAL (baclofen injection); however, the following steps should ordinarily be undertaken:
- Residual LIORESAL INTRATHECAL solution should be removed from the pump as soon as possible.
- Patients with respiratory depression should be intubated if necessary, until the drug is eliminated.
If lumbar puncture is not contraindicated, consideration should be given to withdrawing 30-40 mL of CSF to reduce CSF baclofen concentration.
Additional Lioresal Intrathecal Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Chronic Pain/Back Pain
Find tips and advances in treatment.